Phenytoin-induced Toxic Cholestatic Hepatitis in a Patient With Skin Lesions: Case Report

Yüksel Altuntas, MD, Bülent Öztürk, MD, Levent Erdem, MD, Gürsel Günes, MD, Sema Karul, MD, Sema Uçak, MD, Ahmet Sengül, MD

Disclosures

South Med J. 2003;96(2) 

In This Article

Discussion

In our case, elevation of liver enzymes and appearance of skin lesions after phenytoin administration strongly suggested a drug-induced hypersensitivity reaction. Clinical recovery after phenytoin therapy was discontinued, the exclusion of other probable causes on the basis of the serologic and radiologic workup, and liver biopsy results provided additional clinical evidence for the diagnosis of phenytoin hypersensitivity.

Phenytoin hypersensitivity can develop within 1 to 4 weeks of phenytoin administration.[2,3,4,5] Elevated body temperature (82% of cases), skin lesions (94%), lymphadenopathy (94%), hepatitis (94%), and eosinophilia (76%) have been described as components of this syndrome.[2,3,4,5,6,7,8,9]

The exact incidence of phenytoin hypersensitivity syndrome is not known. There is no age or sex discrepancy.[3,5,6] Skin lesions can range from maculopapular rash to erythema multiforme majus.[2,3,4,5] Leukocytosis, atypical lymphocytosis, and eosinophilia can accompany the dermatologic manifestations of the syndrome.[5,7] In our case, leukocytosis and eosinophilia were present concomitantly with exfoliative dermatitis.

In most of the cases, mild hepatomegaly and highly elevated liver enzyme levels are the only clinical findings.[5] Liver injury leading to fulminant hepatitis is rare.[8,10,11] The mechanism responsible for hepatitis is obscure. Phenytoin is metabolized to arene oxide in cytochrome P-450 in the liver, which is normally metabolized by epoxide hydrolyzes. It has been hypothesized that if the patient has a genetic or acquired defect in epoxide hydrolase activity, the metabolism of arene oxides will be impaired, and the resulting accumulation of the oxide can lead to hepatic injury.[3,12,13] Some investigators also have suggested immunologic hypersensitivity and metabolic idiosyncrasy as possible explanations for hepatic injury observed in patients with phenytoin hypersensitivity.[14] A few studies in the literature describe beneficial effects of steroid "pulse therapy" in the presence of phenytoin hypersensitivity, but no controlled trials to study this phenomenon have been conducted to date.[9,15]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....